Texas, 2022

Damaging Wind in Texas, July 21, 2022

July 21, 2022 · NWS AMA · 1 event in 1 county or zone

Scattered thunderstorms developed across the central to eastern combined OK/TX Panhandles during the early evening of the 21st. There was a severe wind gust reported in Armstrong County within the thunderstorm activity across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Scattered thunderstorms developed across the central to eastern combined OK/TX Panhandles during the early evening of the 21st. There was a severe wind gust reported in Armstrong County within the thunderstorm activity across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 21, 1:48 PM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Jul 21, 1:48 PM CST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
248 PM CDT Thu Jul 21 2022

.SHORT TERM (Today through tomorrow night)...

Overview:
Summertime showers/thunderstorms continue today and tomorrow in a
somewhat typical monsoonal pattern. While we wont be as hot as
earlier in the week, today and tomorrow will still end up being on
the warm/above normal side with many areas seeing triple digit
heat. Widespread severe weather is not expected today or
tomorrow; but as always, thunderstorms in this pattern can create
damaging wind gusts under the right circumstances. Otherwise,
lightning and localized flooding will of course be an issue with
an thunderstorms that develop.

Further Details:
The monsoonal high over the Four Corners region will remain over
this area through the short term, with only slight modifications
to the orientation of the high, at times consuming much of the
southern CONUS while other times being more defined over the
southwest CONUS. This pattern will allow for moisture advection
into the region today and tomorrow, and pieces of energy aloft
will traverse over the Panhandles. This is in association with a
broad area of cyclonic flow over eastern parts of Canada. Overall,
we have weak mean flow, weak lapse rates aloft, and very dry air
near the surface. Hodographs are small and linear which will make
for unorganized thunderstorms with updrafts struggling to
maintain. Those updrafts that maintain could produce damaging wind
gusts as the thunderstorms collapse given the DCAPE progged to be
around 1000-1500 J/kg--to slightly higher in some cases. This
could produce a severe wind gusts. Hodographs also suggest slow
storm movement around 15mph. With PWAT values around 1.00", we
could see localized flooding given the slow storm movement. Of
course, pinpointing initiation and whether or not thunderstorms
will impact an urban area is always tough, especially in the
summer months. That said, surface trough axis convergence and
convective temperatures will be important for initiation.

Guerrero

&&

.LONG TERM...Saturday through Wednesday Night...

Strong broad high pressure over the south will continue to battle
with an upper level trough in the Canadian Great Lakes Region.  With
the high centered further east over the Mississippi Valley, Gulf
moisture will be drawn up to the Four Corners area, as well as
eastern New Mexico.  Given the large scale of the high and the
lighter winds aloft associated, it's difficult to get any consistent
flow over the Panhandles. These two systems will continue hold their
ground for the majority of the extended, which leaves the Panhandles
with a fairly consistent day to day forecast of highs in the upper
90s to lower 100's and highs in the Palo Duro Canyon area ranging
from 102 to 108.  Now there is the chance that moisture will shift
ever so slightly east and allow for some afternoon storm chances in
the northwestern Panhandles starting Sunday through Tuesday.  We
will keep an eye on Wednesday, as it's still expected to be a hot
day, but it may be the day that we get a strong cold front that
could finally bring some relief and moisture the the Panhandles.

Weber

&&

.FIRE WEATHER...Saturday

On Saturday there is just enough zonal flow aloft to the north that
we may see a lee surface low set up in southeast Colorado.  As a
result we may see some breezy conditions as well as drier
conditions. We will keep an eye on this for possible Fire Weather
concerns. At this time the RFTI's are only in the 1 to 3 range,
but with winds 20 to 25 mph, we do want to monitor the situation.

Weber

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                70  97  72  99 /  30  10   5   0
Beaver OK                  71 101  74 104 /  20   5   5   0
Boise City OK              65  98  69 100 /  20  10   5   0
Borger TX                  73 101  75 103 /  20  10   0   0
Boys Ranch TX              70 100  73 101 /  30  10   5   0
Canyon TX                  69  96  70  98 /  30  20   5   0
Clarendon TX               72  96  72  99 /  20  20   0   0
Dalhart TX                 66  98  69 100 /  30  10   5   0
Guymon OK                  70 101  73 103 /  20  10   5   0
Hereford TX                70  98  71 100 /  30  20   5   0
Lipscomb TX                70  99  72 103 /  20  10   5   0
Pampa TX                   70  96  71 100 /  20  10   0   0
Shamrock TX                71  98  71 101 /  20  10   0   0
Wellington TX              72  98  72 101 /  20  10   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

24/89
Hazardous weather outlook, Jul 21, 1:55 PM CST, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
255 PM CDT Thu Jul 21 2022

OKZ001>003-TXZ001>020-317-220800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
255 PM CDT Thu Jul 21 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible across portions of the Texas and
Oklahoma Panhandles this afternoon and evening. Strong gusty winds
and locally heavy rain will be possible, but widespread severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible across parts of the Panhandles Friday,
and then Sunday through Wednesday. Widespread severe weather is
not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 21, 3:07 PM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Amarillo TX
407 PM CDT Thu Jul 21 2022

TXZ009-212130-
Roberts TX-
407 PM CDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of southeastern Roberts
County through 430 PM CDT...

At 407 PM CDT, Doppler radar was tracking a strong thunderstorm over
Miami, moving south at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Miami and Codman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3562 10054 3562 10076 3572 10079 3580 10060
      3571 10054
TIME...MOT...LOC 2107Z 338DEG 9KT 3570 10066

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Ferguson
Special weather statement, Jul 21, 3:23 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Amarillo TX
423 PM CDT Thu Jul 21 2022

TXZ013-212200-
Carson TX-
423 PM CDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of southeastern Carson
County through 500 PM CDT...

At 423 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Groom, or 12 miles east of Panhandle, moving
southeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Panhandle, White Deer and Groom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3535 10141 3545 10117 3545 10109 3518 10109
      3518 10128
TIME...MOT...LOC 2123Z 324DEG 7KT 3530 10117

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Ferguson
Special weather statement, Jul 21, 3:29 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Amarillo TX
429 PM CDT Thu Jul 21 2022

TXZ009-014-212200-
Gray TX-Roberts TX-
429 PM CDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of northeastern Gray
and southeastern Roberts Counties through 500 PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm near
Codman, or 6 miles southwest of Miami, moving southeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Miami and Codman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3541 10074 3568 10081 3571 10064 3562 10054
      3550 10054
TIME...MOT...LOC 2129Z 330DEG 8KT 3562 10070

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Ferguson
Special weather statement, Jul 21, 4:32 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Amarillo TX
532 PM CDT Thu Jul 21 2022

TXZ004-212300-
Ochiltree TX-
532 PM CDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of northwestern
Ochiltree County through 600 PM CDT...

At 531 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Farnsworth, or 12 miles west of Perryton, moving
southeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waka and Farnsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3630 10078 3617 10104 3626 10109 3644 10109
      3647 10100
TIME...MOT...LOC 2231Z 319DEG 7KT 3637 10103

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Ferguson
Special weather statement, Jul 21, 4:42 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Amarillo TX
542 PM CDT Thu Jul 21 2022

TXZ013-018-212315-
Carson TX-Armstrong TX-
542 PM CDT Thu Jul 21 2022

...Strong thunderstorms will impact portions of northern Armstrong
and southern Carson Counties through 615 PM CDT...

At 542 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southwest of Groom to 4 miles southwest
of Claude. Movement was southeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Claude, Groom, Washburn and Goodnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3523 10161 3528 10110 3525 10109 3499 10109
      3489 10151
TIME...MOT...LOC 2242Z 320DEG 7KT 3516 10117 3506 10141

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Ferguson

The radar

The Amarillo radar (KAMA), 34 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Armstrong

When
July 21, 5:17 PM CST to 5:31 PM CST
Where
Armstrong County, 12.15 mi SW of Claude
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
34.980, -101.500

First wind gust was 58 mph at 1817CDT. Peak wind gust of 71 mph was measured at 1825CDT. Last severe wind gust of 65 mph was measured at 1831CDT.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047431.